Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 122, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 29, 2000, 1:31 PM MDT for Rio Grande County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 29, 2000, 1:31 PM MDT (19:31 UTC)
- Expired
- Sep 29, 2000, 2:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 221 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 291932 SVRPUB COC105-292030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 131 PM MDT FRI SEP 29 2000 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO * UNTIL 230 PM MDT * AT 127 PM NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM ABOUT 5 MILES SOUTH OF SOUTH FORK...MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE PATH WILL BE OPEN COUNTY OF ALONG AND SOUTH OF HIGHWAY 160 FROM SOUTH FORK TO MONTE VISTA IN RIO GRANDE COUNTY... MONTE VISTA BY 215 PM MDT. AT 120 PM A NATIONAL WEATHER SERVICE SPOTTER SAW GOLFBALL SIZE HAIL IN SOUTH FORK. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE H BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. & LAT...LON 3769 10670 3751 10671 3742 10609 3768 10606
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:09 AM MDT, 10 hours 22 minutes earlier.
Area forecast discussion, Sep 29, 3:09 AM MDT, 10 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 309 AM MDT FRI SEP 29 2000 ...AMOUNT AND STRENGTH OF THUNDERSTORM COVERAGE NEXT 18 HOURS MAIN CONCERN... CURRENLY...THUNDERSTORM COMPLEX OVER GREATER 4 CORNERS REGION MOVING NORTHEAST. FAIRLY IMPRESSIVE AMOUNT OF CG ACTIVITY FOR THIS TIME OF THE NIGHT AND THIS TIME OF THE YEAR. FORCING NOT READILY APPARENT WITH THIS SYSTEM BUT BELIEVE SOME ISENTROPIC UPGLIDE/WAA OCCURRING OVER AREA (THANKS GOES TO FCSTER ON SHORT TERM DESK FOR POINTING THIS OUT). ELSEWHERE...JUST SOME HIGH/MID LVL CLOUDS OVER AREA. SHORT TERM...CONVECTION OVER MTNS SHOULD DECREASE SOMEWHAT AS IT CONTINUES TO MOVE ENE ACROSS THE STATE. SOME OF THE CLOUDS WILL MOVE ACROSS MOST OF THE AREA LATER THIS AM. FCST...A FAIRLY POTENT SHORT WAVE WILL MOVE ACROSS THE NWS PUB CWA LATER THIS AFTERNOON INTO THIS EVENING. QUITE A FEW PARAMETERS WILL BE IN PLACE FOR STRONG CONVECTION...INCLUDING FAVORABLE UPPER LEVEL FORCING BOTH IN THE MID LVLS (QG...PVA) AND UPPER LEVELS (FAVORABLE JET DYNAMICS). HOWEVER ONE BIG INGREDIENT IS MISSING...AND THAT IS LOW LEVEL MOISTURE. CURRENT DWPTS OVER THE REGION ARE IN THE 30S... AND STATIONS DOWN TO OUR S AND SE ARE ALSO IN THE 30S...SO DO NOT SEE ANY GOOD ADVECTION OF MOISTURE IN THE AREA. HOWEVER...POINT SOUNDINGS FROM GRIDDED DATA INDICATE SOME CAPE (500-1000 J/KG)...SO WE WILL SEE THUNDERSTORMS OVER MOST OF THE CWA DURING THE NEXT 18 HOURS. SOME OF THESE STORMS COULD BE STRONG...POSSIBLY MRGNLY SVR. DETAILS: ...FOR THE MTNS...WILL HAVE SKIES MOSTLY CLOUDY TODAY WITH THUNDER LIKELY SAN JUANS/LA GARITAS...CHANCE OF THUNDER REMAINDER OF MTNS. TONIGHT WILL GO CHANCE OF STORMS EARLY DECREASING LATE. ...FOR THE PLAINS...PLAN TO GO PC EARLY WITH SCTD STORMS THIS AFTERNOON (WILL MAKE LAST MINUTE DECISION ABOUT A.M. CLOUD COVER BEFORE SENDING ZFP). FOR TONIGHT...SCTD STORMS WILL REMAIN IN THE FCST. EVEN THOUGH IT IS LATE SEPT...THIS IS A FAIRLY POTENT SYSTEM COMING ACROSS AND BELIEVE WE WILL SEE SOME LATE EVENING THUNDER ACROSS THE PLAINS. WILL ALSO MENTION LOCALLY STRONG GUSTY WINDS WITH THE THUNDERSTORMS ALL AREAS TODAY. SIG WX OUTLOOK WILL REFLECT THIS AND MAY MENTION THAT SPOTTER ACTIVATION MAY BE NEEDED FOR STRONG GUSTY WINDS AND MARGINALLY SEVERE HAIL (<=1.OO"). AFTER THIS SYSTEM MOVES THROUGH...GRIDDED DATA INDICATING A 100-120 KNT JET TO COME ONSHORE PAC LATE FRIDAY...AND THEN MOVE E DURING THE WEEKEND. THIS WILL HAVE SOME MARGINAL AFFECT ON OUR WX AS WE WILL PROBABLY SEE SOME WINDS START TO PICK UP OVER THE PIKES PEAK REGION POSSIBLY AS EARLY AS SAT AFTERNOON. AT THIS TIME DO NOT SEE THIS AS A SIGNIF WIND EVENT AND WILL NOT MENTION IN PUBLIC PRODUCTS ATTM...BUT WILL PASS ONTO UPCOMING SHIFT. EXTENDED DATA SHOWS STRONG FLOW REMAINING TO OUR N DURING THIS PERIOD. THIS WILL KEEP LEE SIDE TROUGH IN PLACE WITH SOME PERIODS OF GUSTY WINDS. MRF AND EC INDICATE FROPA BY WED WITH UPSLOPE ENSUING. .PUB...NONE.
In the hours before
Special weather statement, Sep 29, 11:21 AM MDT, 2 hours 10 minutes before
COZ058>081-291900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1121 AM MDT FRI SEP 29 2000 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR A FEW STRONG THUNDERSTORMS ACROSS SOUTHEAST COLORADO AND THE SAN LUIS VALLEY... A POTENT UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO THIS AFTERNOON AND EVENING. THIS WEATHER SYSTEM ALREADY PRODUCED A FEW THUNDERSTORMS ACROSS UTAH AND WESTERN COLORADO EARLIER THIS MORNING. AS THIS SYSTEM MOVES EAST...THUNDERSTORMS WILL SPREAD ACROSS SOUTHERN AND SOUTHEASTERN COLORADO. ALTHOUGH LOW LEVEL MOISTURE IS LACKING...THE STRENGTH OF THE UPPER LEVEL WINDS AND THE ATMOSPHERIC TEMPERATURE PROFILE WILL ALLOW FOR A FEW STRONG STORMS TO DEVELOP. THE PRIMARY THREAT WILL BE WIND GUSTS UP TO 55 MPH AND HAIL AROUND 1/2 INCH IN DIAMETER. THUNDERSTORMS ARE EXPECTED TO MOVE ONTO THE PLAINS BY MID AFTERNOON...AND PERSIST THROUGH THE EVENING HOURS.
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.